Related Experiment Video
Updated: May 6, 2026

The bm12 Inducible Model of Systemic Lupus Erythematosus SLE in C57BL/6 Mice
Published on: November 1, 2015
Intentional overdose of azathioprine in a patient with systemic lupus erythematosus
K Mahmood1, A M Khan, A V Ramanan
1Paediatric Specialty Trainee, Department of Paediatrics, Gloucestershire Hospitals NHS Foundation Trust, UK.
Abstract:
A 14-year-old girl with systemic lupus erythematosus presented with a mixed overdose of paracetamol, ibuprofen and azathioprine (1500 mg) following a deliberate self-harm attempt. The patient was admitted and monitored. No adverse effects were observed. A review of the literature showed very few reported azathioprine overdoses. Lupus patients are at risk of developing low mood and depression (and related self-harm including overdose of medication). This can be as a consequence of the disease process itself or in reaction to the stresses of living with a chronic disease, which are perhaps particularly acute in some adolescents with the disease. An intentional overdose in a patient with lupus is clearly a cry for help and should be appropriately managed. Counselling of young people and their parents about possible mood disorders is an important part of the management of this chronic disease. Despite the theoretical risk of significant myelosuppression as well as other potential adverse effects, azathioprine in acute overdose seems to be generally well tolerated.
More Related Videos
Related Concept Videos
Drugs for Treatment of Crohn's Disease in IBD Using Immunomodulatory Agents
Drugs for Treatment of Ulcerative Colitis in IBD
Drug toxicity: Idiosyncratic Reactions
Drug Accumulation During Multiple Dosing: Intermittent IV Infusions
Pulmonary Tuberculosis I
Causative Organism
The primary infectious agent causing tuberculosis is Mycobacterium tuberculosis, a slow-growing, acid-fast, aerobic rod that exhibits sensitivity to heat and ultraviolet light. Instances of Mycobacterium bovis and Mycobacterium avium contributing to the development of TB infection are rare.
Mode of...
Drug Toxicity: Allergic Reactions

